Utah, 2025

Wildfire in Utah, July 10 to 31, 2025

July 10 to 31, 2025 · NWS GJT · 1 event in 1 county or zone

The Deer Creek Fire started in early July due to human causes 1 mile north of Old La Sal, Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Deer Creek Fire started in early July due to human causes 1 mile north of Old La Sal, Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 10, 10:52 AM MST, 1 hour 49 minutes earlier. Its key messages:

  • Showers and thunderstorms will continue drifting eastward as a weak disturbance moves through this morning. Afternoon convection will favor the Continental Divide.
  • Red Flag Warnings remain in place today as dry, hot, and windy conditions occur this afternoon.
  • Temperatures will remain 5-10 degrees above normal through mid next week.
Area forecast discussion, Jul 10, 10:52 AM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1152 AM MDT Thu Jul 10 2025

.KEY MESSAGES...

- Showers and thunderstorms will continue drifting eastward as a
  weak disturbance moves through this morning. Afternoon
  convection will favor the Continental Divide.

- Red Flag Warnings remain in place today as dry, hot, and windy
  conditions occur this afternoon.

- Temperatures will remain 5-10 degrees above normal through mid
  next week.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 233 AM MDT Thu Jul 10 2025

The weak shortwave currently moving across the CWA is producing
quite a bit of lightning this morning so if you thought you
heard thunder last night, there's a good chance you did.
Currently, the I-70 corridor and the Uncompahgre Plateau are
seeing the strongest convection which the CAMs have picked up on
quite well. The current convection will continue to track
eastward this morning. Once the wave pushes to the Front Range,
a weak cold front will start dropping down from Wyoming and
daytime heating and moisture should keep some convection going
through the afternoon hours, mostly along the Continental
Divide. Wouldn't be surprised to see some development over the
higher terrain north of the I-70 corridor as well. The main
concern from storms will be some gusty outflow winds of 40 to
possibly 50 mph...maybe some small hail as well. Deep mixing
will allow some stronger winds aloft to mix to the surface,
outside of convection, and with low humidities still in place,
critical fire weather conditions are expected as described
below.

Friday, another weak wave will move across the CWA bringing
another round of convection to the region. Most convection will
be confined to the Continental Divide and like today, the main
concern will be some gusty outflow winds.

High temperatures will be several degrees cooler than yesterday
with similar high temps expected on Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 233 AM MDT Thu Jul 10 2025

Things moisten up some throughout the weekend, though PWAT's
should stay below normal. Should we see any notable showers or
thunderstorms on Saturday and Sunday, they'll likely develop
over the San Juans where the NBM has consistently shown a 40-60%
probability of wetting rain. As of now, Sunday looks to be the
more promising day of the two.

High pressure extends back eastwards towards the Rockies early in
the work week while another broad trough develops to our north.
Ensembles are hinting that next week could receive a moderate boost
in moisture, partially coming from the Pacific through the trough
and partially from the Gulf through the shifting high pressure
pattern. The exact details on this setup will vary depending on the
exact location of low and high pressure centers across the CONUS,
but trends are indicating a heightened chance for showers and
thunderstorms across the region through portions of next week.
Otherwise, valley high temperatures will stay 5-10 degrees above
normal throughout the long-term period, though higher elevations may
drop to near-normal.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1141 AM MDT Thu Jul 10 2025

A passing disturbance will bring increased afternoon wind gusts
and isolated showers and thunderstorms to the region. Gusts of
20 to 30 mph are possible at TAF sites this afternoon. Stronger
gusts may be possible near showers and thunderstorms. Most
of the precipitation will be along the Continental Divide,
although PROB30 has been included for KVEL due to showers
developing nearby. VFR conditions are expected to prevail, and
winds should become light overnight as the passing disturbance
leaves our area.

&&

.FIRE WEATHER...
Issued at 521 AM MDT Thu Jul 10 2025

Wind gusts of 25-35 mph with RH in the teens and single digits
will occur along and south of I-70 this afternoon. These
conditions along with critical fuels will create critical fire
weather conditions so the Red Flag Warnings remain in place
today. Winds decrease on Friday through the weekend although
temperatures stay above normal. The chance of wetting rain in
the coming days is low. Lightning starts will be a concern with
the warm and dry conditions given there is a chance for showers
and storms each afternoon into next week.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Red Flag Warning until 8 PM MDT this evening for COZ203-205-
     207-290>294.
UT...Red Flag Warning until 8 PM MDT this evening for UTZ487-490-
     491.

&&

SHORT TERM...TGR
LONG TERM...BW
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, Jul 10, 2:09 AM MST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
309 AM MDT Thu Jul 10 2025

COZ001>014-017>023-UTZ022>025-027>029-111200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
309 AM MDT Thu Jul 10 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

A passing wave and cold front later in the day will cause showers and
thunderstorms to remain in the forecast through much of the day. The
main concern from any convection will be some gusty outflow winds,
possibly reaching 40 to 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated convection will be possible just about each afternoon
through Wednesday. With dry conditions remaining in place, gusty
winds will be the main concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, La Sal & Abajo Mountains

When
July 10, 12:41 PM MST to July 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

The Deer Creek Fire started in early July due to human causes 1 mile north of Old La Sal, Utah. The fire grew to 17,724 acres and spread into portions of west-central Colorado particularly western Montrose county, before it was contained in early August. The estimated cost to date was $24,021,755. 11 private structures, a U.S. Forest Service guard station and communication site were destroyed in the fire shortly after it started. A fire induced tornado rated EF2 also occurred on the Deer Creek Fire on July 12, with wind speeds up to 122 mph.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2025Every state in 2025This day in weather historyWarnings in Utah, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285450.